Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

June 18, 2021Prowers County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 18, 2021, 8:01 PM MDT for Prowers County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2021, 8:01 PM MDT (02:01 UTC)
Expired
Jun 18, 2021, 8:45 PM MDT
In force
44 min
Issued by
NWS Pueblo, CO

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
518 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
3409 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

933 
WWUS85 KPUB 190201
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
801 PM MDT Fri Jun 18 2021
 
COZ098-099-190245-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
801 PM MDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PROWERS AND
NORTHEASTERN BACA COUNTIES UNTIL 845 PM MDT...

At 801 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Buttes, or 20 miles northwest of The Saunders Elevator. This
storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central
Prowers and northeastern Baca Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3749 10226 3758 10242 3778 10242 3768 10217
TIME...MOT...LOC 0201Z 206DEG 1KT 3764 10235 

$$

Cohen/CSS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 18, 3:04 PM MDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 18, 3:04 PM MDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
304 PM MDT Fri Jun 18 2021

.SHORT TERM...(This evening through Saturday)
Issued at 304 PM MDT Fri Jun 18 2021

Currently...satellite imagery shows high pressure sitting over the
Four Corners region with a decent amount of thunderstorm activity
spreading across Colorado.  This is confirmed by the latest radar
scans.  Temperatures on the Plains are once again pushing 100
degrees, even with gusty northeasterly winds.

Rest of today...an  upper level vorticity maximum is currently
tracking east across northern Colorado which is helping to spark the
thunderstorms across the state.  Across the Plains, a surface
boundary is currently sitting near Springfield, back towards
Trinidad.  North of the boundary, northeasterly flow exists, while
southwesterly flow is occuring down along the New Mexico border.
Expecting thunderstorms to develop this afternoon along and near
this boundary.  These storms could become strong to severe this
afternoon with gusty winds and hail to near 1 inch in diameter.
Elsewhere, atmospheric profiles show inverted V soundings, with lack
of precipitation reaching the ground and gusty winds being primary
risks.  These storms will continue off the Mountains, and across the
Plains.

Tonight...storms will dissipate during the evening hours with loss
of daytime heating.  Thunderstorms should come to an end by
midnight.  Thunderstorms will likely leave behind better moisture,
helping to set up conditions for Saturday.  Overnight lows will
remain mild, with 50s and 60s across the region.

Saturday...the high pressure over the Four Corners region will shift
southwest into Arizona by the afternoon.  As it does so, the next
upper level disturbance will shift southeast out of northern
Colorado and across the Palmer Divide by early evening.  As
mentioned above, moisture will have pooled across the Plains with
dewpoints in the upper 40s.  This will help boost MLCAPE values to
near 1000 j/kg, and when combined with 0-6 km shear values around 30
kts, storms will have the potential to become strong to severe.
Expect convective initiation over the Mountains by midday, with
activity shifting east by early afternoon.  Over the Mountains, a
few dry thunderstorms may be possible along the Continental Divide.
We will continue to monitor this potential.  Out on the Plains,
given the parameters, gusty winds to near 60 mph and hail to 1 inch
in diameter will be possible.  This activity will shift east across
the Plains during the late afternoon hours.  Temperatures will be
much cooler on Saturday, with highs in the 70s across the San Luis
Valley, and lower to mid 90s on the Plains. Mozley

.LONG TERM...(Saturday night through Friday)
Issued at 304 PM MDT Fri Jun 18 2021

Saturday night:

Thunderstorms that have initiated earlier over the mountains and the
adjacent plains will continue their eastward propagations. A lee
cyclone will keep a theta-e axis wrapping around over the eastern
plains. Current data suggests a line of storms forming over and
moving into an environment with around 1000-1500 J/kg, LCLs at
around 10kft, and 6km bulk shear values around 30kts. All in all,
with the resolved storm structure and evolution, the primary risks
are going to be strong winds gusting from 50-60 mph and very
isolated hail sizes around 1" in diameter.

Sunday and Monday:

The biggest uncertainty about Sunday will be how quickly a cold
front reaches the eastern plains. Models are generally in agreement
with the front reaching El Paso and Kiowa County at around 4 to 7PM.
The only models that has the front arriving early is the GFS, which
will be disregarded as an outlier. The later frontal passage means
that full daytime heating can occur, so expect another hot day on
Sunday and a chance at evening thunderstorms developing as the front
passes over the plains. The front will interact with the mountains
producing orographically induced thunderstorms during the evening
and the overnight. The big question is how long the stratiform rain
with embedded thunderstorms will last. Current thinking is that it
will be through mid morning, especially areas over and close to the
mountains.

A post frontal air mass and southeasterly winds at the surface will
keep the plains cool on Monday afternoon, with high temperatures
reaching only to the 70s to low 80s! The same cannot be said of the
mountain valleys, though, as the effects of the front will be
blocked by the mountains. High temperatures will be in the mid-to-
upper 80s over the mountain valleys.

Tuesday through Thursday:

An upper level ridge develops over Colorado through Monday and
Thursday which will result in relatively calm weather. There may be
a few shortwave ripples that develop thunderstorms over the
mountains, but the thermodynamic profile doesn't support long
lasting stronger storms. With the ridge overhead, temperatures will
increase quickly after our brief cool day on Monday. Expect
temperatures to reach the mid 90s over the plains and the upper 80s
over the mountain valleys.
&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 304 PM MDT Fri Jun 18 2021

KALS...a few thunderstorms are possible over the San Luis Valley
this afternoon which may impact the terminal.  Reduced VIS and CIGS
will be possible, along with gusty outflow winds.  Thunderstorms
should dissipate this evening.  Another round of more widespread
thunderstorms is possible Saturday afternoon.

KCOS and KPUB...a few thunderstorms are possible through this
evening at both terminals.  Briefly reduced VIS and CIGS are
possible with thunderstorms along with gusty outflow winds.
Thunderstorms should move away from the terminals this evening with
VFR conditions expected overnight.  More widespread thunderstorms
are expected on Saturday afternoon.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...SKELLY
AVIATION...MOZLEY
Hazardous weather outlook, Jun 18, 11:31 AM MDT, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1131 AM MDT Fri Jun 18 2021

COZ058>089-093>099-191745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1131 AM MDT Fri Jun 18 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will develop across south
central and southeast Colorado this afternoon and evening.  The main
risk with thunderstorms will be gusty winds up to 50 mph, lightning,
and only spotty light to moderate rainfall amounts. However, there
will be the risk for one or two strong to severe thunderstorms
across northern El Paso and Kiowa counties where wind gusts to 60
mph and hail up to 1 inch in diameter will be possible through
this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible Saturday and Sunday, with a higher
potential Saturday. Main areas of concern will be over the
mountains, with the prominent severe threats being lightning,
gusty winds, and potential burn scar flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across northern El Paso and Kiowa counties this afternoon
and evening.

88/88

In the hours before

Special weather statement, Jun 18, 6:57 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
657 PM MDT Fri Jun 18 2021

COZ094-190130-
Eastern Las Animas County CO-
657 PM MDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 730 PM MDT...

At 657 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Kim, or 36 miles north of Des Moines, moving northeast
at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Las
Animas County.

LAT...LON 3707 10358 3714 10397 3753 10385 3740 10336
TIME...MOT...LOC 0057Z 205DEG 22KT 3728 10366

Cohen/CSS
Special weather statement, Jun 18, 7:06 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
706 PM MDT Fri Jun 18 2021

COZ097>099-190130-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
706 PM MDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PROWERS...NORTHERN BACA
AND SOUTHEASTERN BENT COUNTIES UNTIL 730 PM MDT...

At 706 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Two Buttes to 14 miles north of Pritchett.
Movement was northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Two Buttes and Two Buttes Reservoir.

LAT...LON 3771 10211 3779 10291 3752 10297 3745 10222
TIME...MOT...LOC 0106Z 227DEG 7KT 3753 10237 3758 10289

Cohen/CSS
Special weather statement, Jun 18, 7:30 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
730 PM MDT Fri Jun 18 2021

COZ094-190200-
Eastern Las Animas County CO-
730 PM MDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAS ANIMAS COUNTY UNTIL
800 PM MDT...

At 730 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Kim, or 41 miles south of North La Junta, moving
northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of eastern Las Animas
County.

LAT...LON 3711 10355 3724 10391 3764 10383 3764 10333
TIME...MOT...LOC 0130Z 214DEG 25KT 3739 10368

Cohen/CSS
Special weather statement, Jun 18, 7:33 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
733 PM MDT Fri Jun 18 2021

COZ098-099-190200-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
733 PM MDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PROWERS AND NORTH
CENTRAL BACA COUNTIES UNTIL 800 PM MDT...

At 733 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Buttes Reservoir, or 12 miles north of Springfield. This storm
was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Two Buttes Reservoir.

LAT...LON 3752 10254 3755 10267 3767 10268 3766 10247
TIME...MOT...LOC 0133Z 197DEG 3KT 3759 10261

Cohen/CSS
Special weather statement, Jun 18, 7:47 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
747 PM MDT Fri Jun 18 2021

COZ098-099-190200-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
747 PM MDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND NORTH
CENTRAL BACA COUNTIES UNTIL 800 PM MDT...

At 747 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Two Buttes, or 20 miles northwest of The Saunders
Elevator, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Prowers and north central Baca Counties.

LAT...LON 3755 10228 3761 10250 3779 10242 3774 10215
TIME...MOT...LOC 0147Z 210DEG 14KT 3766 10234

Cohen/CSS
Special weather statement, Jun 18, 8:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
801 PM MDT Fri Jun 18 2021

COZ098-099-190245-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
801 PM MDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PROWERS AND
NORTHEASTERN BACA COUNTIES UNTIL 845 PM MDT...

At 801 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Buttes, or 20 miles northwest of The Saunders Elevator. This
storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central
Prowers and northeastern Baca Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3749 10226 3758 10242 3778 10242 3768 10217
TIME...MOT...LOC 0201Z 206DEG 1KT 3764 10235

Cohen/CSS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:16 PM MDTSpecial Weather StatementPUBLas Animas29 min
Jun 18, 6:22 PM MDTSpecial Weather StatementPUBBaca23 min
Jun 18, 6:57 PM MDTSpecial Weather StatementPUBLas Animas33 min
Jun 18, 7:06 PM MDTSpecial Weather StatementPUBBaca24 min
Jun 18, 7:30 PM MDTSpecial Weather StatementPUBLas Animas30 min
Jun 18, 7:33 PM MDTSpecial Weather StatementPUBBaca27 min
Jun 18, 7:47 PM MDTSpecial Weather StatementPUBProwers13 min
Jun 18, 8:04 PM MDTSpecial Weather StatementPUBOtero26 min
Jun 18, 8:07 PM MDTSpecial Weather StatementPUBBent23 min
Jun 18, 8:38 PM MDTSpecial Weather StatementPUBBent37 min
Jun 18, 8:45 PM MDTSpecial Weather StatementPUBBent30 min
Jun 18, 9:45 PM MDTSpecial Weather StatementPUBProwers30 min
Jun 19, 12:43 PM MDTSpecial Weather StatementPUBRio Grande32 min
Jun 19, 12:45 PM MDTSpecial Weather StatementPUBEl Paso15 min
Jun 19, 1:04 PM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 4 more7 hr
Jun 19, 1:13 PM MDTSpecial Weather StatementPUBTeller17 min
Jun 19, 1:24 PM MDTSpecial Weather StatementPUBEl Paso36 min
Jun 19, 1:37 PM MDTSpecial Weather StatementPUBFremont23 min
Jun 19, 1:46 PM MDTSpecial Weather StatementPUBDouglas29 min
Jun 19, 1:47 PM MDTSpecial Weather StatementPUBPueblo28 min
Jun 19, 1:56 PM MDTSpecial Weather StatementPUBEl Paso34 min
Jun 19, 2:08 PM MDTSpecial Weather StatementPUBEl Paso22 min
Jun 19, 2:11 PM MDTSpecial Weather StatementPUBTeller34 min
Jun 19, 2:14 PM MDTSpecial Weather StatementPUBConejos46 min
Jun 19, 2:19 PM MDTSevere Thunderstorm WarningPUBEl Paso56 min
Jun 19, 2:20 PM MDTSpecial Weather StatementPUBLas Animas40 min
Jun 19, 2:22 PM MDTSpecial Weather StatementPUBPueblo23 min
Jun 19, 2:23 PM MDTSpecial Weather StatementPUBCuster37 min
Jun 19, 2:29 PM MDTSpecial Weather StatementPUBSaguache31 min
Jun 19, 2:34 PM MDTSpecial Weather StatementPUBEl Paso11 min
Jun 19, 2:35 PM MDTSpecial Weather StatementPUBFremont25 min
Jun 19, 2:36 PM MDTSevere Thunderstorm WarningPUBEl Paso54 min
Jun 19, 2:46 PM MDTSpecial Weather StatementPUBPueblo44 min
Jun 19, 2:54 PM MDTSevere Thunderstorm WarningPUBPueblo48 min
Jun 19, 2:57 PM MDTSevere Thunderstorm WarningPUBEl Paso45 min
Jun 19, 3:03 PM MDTSpecial Weather StatementPUBFremont27 min
Jun 19, 3:04 PM MDTSpecial Weather StatementPUBCostilla26 min
Jun 19, 3:37 PM MDTSpecial Weather StatementPUBPueblo38 min
Jun 19, 3:38 PM MDTSpecial Weather StatementPUBCuster37 min
Jun 19, 3:43 PM MDTSpecial Weather StatementPUBEl Paso17 min
Jun 19, 3:54 PM MDTSpecial Weather StatementPUBPueblo36 min
Jun 19, 3:55 PM MDTSpecial Weather StatementPUBLas Animas35 min
Jun 19, 3:57 PM MDTSpecial Weather StatementPUBFremont33 min
Jun 19, 3:59 PM MDTSpecial Weather StatementPUBOtero31 min
Jun 19, 4:20 PM MDTSpecial Weather StatementPUBPueblo25 min
Jun 19, 4:31 PM MDTSpecial Weather StatementPUBCuster29 min
Jun 19, 4:32 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas, Pueblo43 min
Jun 19, 4:35 PM MDTSpecial Weather StatementPUBOtero25 min
Jun 19, 4:51 PM MDTSevere Thunderstorm WarningPUBOtero69 min
Jun 19, 5:01 PM MDTFlash Flood Warning Considerable damage threatPUBCuster, Pueblo3 hr
Jun 19, 5:08 PM MDTSpecial Weather StatementPUBLas Animas52 min
Jun 19, 5:09 PM MDTSpecial Weather StatementPUBChaffee36 min
Jun 19, 5:36 PM MDTSpecial Weather StatementPUBTeller24 min
Jun 19, 5:40 PM MDTSpecial Weather StatementPUBOtero50 min
Jun 19, 5:45 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee, Fremont, Saguache110 min
Jun 19, 5:48 PM MDTSpecial Weather StatementPUBBent42 min
Jun 19, 5:56 PM MDTSpecial Weather StatementPUBBent49 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.